Alert archive / Maine / Special Weather Statements in 2016

Special Weather Statement, NWS Gray, ME

July 18, 2016Cumberland County, Maine

NWS Gray, ME issued this special weather statement at Jul 18, 2016, 3:21 PM EDT for Cumberland County, Maine. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Jul 18, 2016, 4:00 PM EDT
In force
39 min
Issued by
NWS Gray, ME

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 48 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS81 KGYX 181921
SPSGYX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
321 PM EDT MON JUL 18 2016
 
MEZ012-018-019-182000-
INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-INTERIOR YORK ME-
321 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  INTERIOR CUMBERLAND COUNTY IN MAINE
  SOUTHERN OXFORD COUNTY IN MAINE
  INTERIOR YORK COUNTY IN MAINE

* UNTIL 400 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR KEZAR FALLS...MOVING TO THE EAST AT 50
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CORNISH...
  HIRAM...
  KEZAR FALLS...
  LIMINGTON...
  AND WEST BALDWIN.

LAT...LON 4374 7098 4379 7099 4394 7099 4397 7051
      4371 7059
TIME...MOT...LOC 1919Z 267DEG 41KT 4385 7099 

$$

ARNOTT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:35 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 11:35 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1135 AM EDT MON JUL 18 2016

.SYNOPSIS...
A cold front will gradually approach from the west today and will
push offshore by late tonight. High pressure will slowly build in
from the west Tuesday through Wednesday and will shift offshore
south of New England Wednesday night and Thursday. High pressure
will hold off the east coast on Friday. A cold front will approach
from the west Friday night and will cross the region on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1100 AM update...
Quick update to issue severe thunderstorm watch for all of New
Hampshire and western Maine from 1100 AM through 800 PM this
evening. Strong convection currently firing over northern New
York and Vermont into southern Quebec and is racing eastward at 30
to 40 kts. This activity will be moving into northern New
Hampshire and northwest Maine between noon and 100 PM and will
continue south and east into the remainder of the forecast area
through the afternoon hours. Wind damage will be the main threat
associated with these storms...however more intense cells will be
capable of producing large hail. Have adjusted temp/td/sky/pop
grids to reflect current trends. No other changes planned attm.

Previous discussion...
Have issued a dense fog advisory for southern Oxford, southern
Franklin, and southern Somerset southward to include coastal
Maine. Reports of visibilities from a quarter to a half mile in
fog should continue this morning before low level moisture mixes
out slightly.

Increasing south winds later this morning will transport moisture-
rich air into the region ahead of an approaching frontal system.
Once the fog and stratus mix out this morning, we should get
plenty of surface heating yielding impressive CAPE values by early
afternoon. Southwest winds and warm air advection will help
temperatures warm into the 80s and 90s.

The warm front will lift through during this time
allowing winds to veer ahead of upper level forcing. Storms should
become organized along the pre-frontal trough into one of more
QLCS segments with strong, near-unidirectional wind fields
throughout the layer. The main hazards will include strong
downburst winds as well as heavy rain as PW values climb to near
150% of normal by this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Showers and thunderstorms will shift offshore along the boundary
tonight. Additional rainfall along the higher terrain will be
possible through late tonight before tapering off. Readings will
drop into the lower 50s north as cooler drier moves in behind the
cold front. Farther south temperatures should bottom out in the
60s.

Winds will be gusty on Tuesday in northwest flow. High pressure
builds in from the west clearing out any remaining clouds. Highs
will reach the mid 60s north to mid 70s/near 80 south.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The models are in good agreement on the long wave pattern through
next weekend. We begin the period with an upper trough axis across
the Northeastern CONUS. The trough axis will shift offshore by
Thursday with West-northwest flow across our area between this
trough and an expansive upper ridge centered over the southern
plains states. With time the upper ridge will flatten allowing for
the flow to become more westerly across the region. The upshot of
this pattern will be building heat and humidity as we head
through the week. Weak and difficult to time impulses embedded
within the westerlies vicinity of the U.S. Canadian border...along
with a series of weak fronts/surface troughs will provide a few
showers and thunderstorms from time-to-time.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term...Dense fog and stratus is affecting coastal terminals
this morning as well as AUG. This is causing IFR/LIFR ceilings and
visibilities which will begin to mix out around 7 am. Expect VFR
conditions this morning with fog hanging on a little longer at RKD
and AUG. MVFR conditions with periods of IFR will be possible
today as TSRA with heavy rain develops. This activity will push
into NH by early afternoon and Maine in the afternoon and evening
hours. Moisture may pool offshore late tonight into Tuesday
morning bringing LIFR conditions to RKD. Elsewhere fog will be
patchy and not dense.

Long Term...

FRI...Areas of MVFR in shra and tsra.

&&

.MARINE...
Short Term...Winds/waves are quiet tonight with significant
amounts of fog and stratus over the waters. Southwesterly winds
strengthen ahead of a cold front on today with a marginal period
of higher seas and winds. Small craft advisories possible this
evening...before subsiding overnight tonight.

Long Term...

THU - FRI...Small craft winds and seas are possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 7:44 AM EDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
744 AM EDT MON JUL 18 2016

MEZ007>009-012>014-018>028-NHZ001>015-191145-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...HEAVY RAIN...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH THE LOWER AND MID 90S FRIDAY THROUGH
SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-191145-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 18, 1:56 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
156 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             CLARKSVILLE             45.02N  71.31W
07/18/2016  M1.00 INCH       COOS               NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1602116

BROWN
Local storm report, Jul 18, 2:15 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
215 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     RANGELEY                44.97N  70.64W
07/18/2016                   FRANKLIN           ME   AMATEUR RADIO

            TREE DOWN IN RANGELY

&&

EVENT NUMBER GYX1602117

BROWN
Local storm report, Jul 18, 2:37 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
237 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             KINGFIELD               44.96N  70.15W
07/18/2016  M1.75 INCH       FRANKLIN           ME   SOCIAL MEDIA

&&

EVENT NUMBER GYX1602118

TFH
Special weather statement, Jul 18, 2:37 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
237 PM EDT MON JUL 18 2016

NHZ003>006-181915-
SOUTHERN CARROLL NH-NORTHERN CARROLL NH-SOUTHERN GRAFTON NH-
NORTHERN GRAFTON NH-
237 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
  NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE

* UNTIL 315 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SANDWICH...MOVING TO THE EAST AT 45 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PLYMOUTH...
  MOULTONBOROUGH...
  CONWAY...
  SANDWICH...
  AND TAMWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4409 7100 4374 7099 4375 7151 4376 7153
      4375 7153 4375 7169 4387 7174
TIME...MOT...LOC 1834Z 254DEG 40KT 4383 7152

ARNOTT
Local storm report, Jul 18, 2:55 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     RANGELEY                44.97N  70.64W
07/18/2016                   FRANKLIN           ME   LAW ENFORCEMENT

            MANY TREES DOWN... ROADS BLOCKED... MANY POWER OUTAGES.

&&

EVENT NUMBER GYX1602119

TFH
Special weather statement, Jul 18, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
321 PM EDT MON JUL 18 2016

MEZ012-018-019-182000-
INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-INTERIOR YORK ME-
321 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  INTERIOR CUMBERLAND COUNTY IN MAINE
  SOUTHERN OXFORD COUNTY IN MAINE
  INTERIOR YORK COUNTY IN MAINE

* UNTIL 400 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR KEZAR FALLS...MOVING TO THE EAST AT 50
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CORNISH...
  HIRAM...
  KEZAR FALLS...
  LIMINGTON...
  AND WEST BALDWIN.

LAT...LON 4374 7098 4379 7099 4394 7099 4397 7051
      4371 7059
TIME...MOT...LOC 1919Z 267DEG 41KT 4385 7099

ARNOTT

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:31 AM EDTSpecial Weather StatementGYXAndroscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc, Waldo and 1 more6 hr
Jul 18, 3:38 AM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more4 hr
Jul 18, 11:36 AM EDTSpecial Weather StatementGYX54 min
Jul 18, 12:16 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford44 min
Jul 18, 12:55 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford65 min
Jul 18, 1:28 PM EDTTornado WarningGYXOxford32 min
Jul 18, 1:44 PM EDTTornado WarningGYXFranklin, Somerset31 min
Jul 18, 1:59 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford61 min
Jul 18, 2:12 PM EDTSevere Thunderstorm WarningGYXSomerset63 min
Jul 18, 2:20 PM EDTTornado WarningGYXFranklin15 min
Jul 18, 2:52 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo53 min
Jul 18, 3:18 PM EDTAreal Flood AdvisoryGYXSomerset57 min
Jul 18, 3:30 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York45 min
Jul 18, 3:43 PM EDTSpecial Marine WarningGYX62 min
Jul 18, 3:57 PM EDTSpecial Weather StatementGYXWaldo33 min
Jul 18, 4:20 PM EDTSpecial Weather StatementGYXCumberland40 min
Jul 18, 4:22 PM EDTSpecial Weather StatementGYXOxford38 min
Jul 18, 4:40 PM EDTSpecial Marine WarningGYX35 min
Jul 18, 5:04 PM EDTSpecial Weather StatementGYXFranklin26 min
Jul 18, 5:42 PM EDTSpecial Weather StatementGYXFranklin33 min
Jul 18, 6:13 PM EDTSevere Thunderstorm WarningGYXFranklin47 min
Jul 18, 6:48 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset57 min
Jul 18, 7:38 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo67 min
Jul 18, 7:45 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford30 min
Jul 18, 7:48 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York27 min
Jul 18, 7:54 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset66 min
Jul 18, 1:06 PM EDTSevere Thunderstorm WarningGYXCoos39 min
Jul 18, 2:28 PM EDTSevere Thunderstorm WarningGYXCheshire35 min
Jul 18, 2:37 PM EDTSpecial Weather StatementGYXCarroll38 min
Jul 18, 2:48 PM EDTSevere Thunderstorm WarningGYXHillsborough45 min
Jul 18, 2:54 PM EDTSevere Thunderstorm WarningGYXCarroll38 min
Jul 18, 3:03 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton57 min
Jul 18, 3:41 PM EDTSevere Thunderstorm WarningGYXRockingham26 min
Jul 18, 4:03 PM EDTSpecial Weather StatementGYXCoos27 min
Jul 18, 4:27 PM EDTSpecial Weather StatementGYXCoos33 min
Jul 18, 5:58 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos, Grafton47 min
Jul 18, 6:25 PM EDTSevere Thunderstorm WarningGYXGrafton65 min
Jul 18, 7:28 PM EDTSpecial Weather StatementGYXCarroll32 min

Nearby

Special Weather Statements in Maine, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.